Did you know that many people who are diagnosed with hypothyroidism and start on thyroid medication don’t always feel better?
You would think that starting on a thyroid medication might be the answer to all of your hypothyroid symptoms like:
- Weight Gain
- Thinning Hair
- Mood Changes
- Low Energy
- Menstrual Cycle Abnormalities
Now, there is usually a bit of a period whereby you need to get adjusted to the dose. But what happens when you are on thyroid medication for years and still feeling lousy?
Well, there are many reasons why you might not be feeling 100% on your medication, and here are just a few reasons why:
1. Being on oral birth control pills or using estrogen creams: if you start taking oral birth control pills or using estrange creams after having been on thyroid medication, you might need to have your thyroid medication dose adjusted. Estrogen has been shown to increase levels of a protein called thyroid-binding globulin (TBG) (1, 2). Just as the name implies, TBG binds to your free thyroid hormones, leaving your cells with very little access to your thyroid hormones. Without sufficient levels of thyroid hormones to get into your cells, it can exacerbate your hypothyroid symptoms. Having your thyroid levels checked after starting an estrogen cream or oral birth control can help to ensure you are at the right dose, but more importantly that you are feeling better.
2. Use of proton pump inhibitors: proton pump inhibitors (PPIs): like omeprazole and Nexium have been shown to increase levels of thyroid stimulating hormone (TSH)(3). Recall, TSH is the hormone your thyroid gland needs to create your thyroid hormones. Using PPIs reduce levels of your stomach acid, which in turn lowers your body’s ability to absorb your thyroid medication(3,4). With lower levels of absorption, your body continues to think it doesn’t have enough thyroid hormones, so your TSH levels continue to rise.
3. Your daily cup of joe: coffee has a similar mechanism of action as PPI’s. Caffeine reduces your body’s ability to absorb your thyroid medication(5). Again, if you are not absorbing your medication, then your body will think there isn’t enough T4 and/or T3 and in turn, TSH levels will increase. No need to give up your coffee, but you just might need to change the time that you drink it.
Now, this still might not be the missing piece for some, which is why I am always a fan of running a comprehensive thyroid panel to get a better idea of your thyroid wellness.
- Fenneld. (2022, October 12). Can birth control cause thyroid problems? Cleveland Clinic. Retrieved January 3, 2023, from https://health.clevelandclinic.org/can-birth-control-cause-thyroid-problems/#:~:text=Birth%20control%20pills%20(oral%20contraceptives,to%20bind%20to%20thyroid%20hormone.
- Dr. Jolene Brighten. (2021, February 5). The Pill & Thyroid Connection – how the pill sabotages thyroid health. Dr. Jolene Brighten. Retrieved January 3, 2023, from https://drbrighten.com/birth-control-thyroid-connection/
- Elsevier Inc. (2006, July 12). Effect of Proton Pump Inhibitors on Serum Thyroid-Stimulating Hormone Level in Euthyroid Patients Treated with Levothyroxine for Hypothyroidism. Define_me. Retrieved January 12, 2023, from https://www.endocrinepractice.org/article/S1530-891X(20)41850-6/fulltext
- Osgood, D. S. (2022, March 27). 5 medications that mess with your thyroid. GrassRoots Functional Medicine. Retrieved January 2, 2023, from https://grassrootsfunctionalmedicine.com/featured-post/medications-mess-with-thyroid/
- Shomon, M. (2022, April 20). Why thyroid medication and coffee don’t mix. Verywell Health. Retrieved January 3, 2023, from https://www.verywellhealth.com/coffee-and-thyroid-medication-3233255